FDA warns of increased risk of death in patients administered tigecycline compared to other antibiotics

November 12, 2010

In the beginning of September, FDA released a safety announcement reminding healthcare providers of an increased mortality risk associated with the use of the intravenous antibiotic tigecycline (Tygacil) compared to that of other drugs used to treat similar serious infections.

In the beginning of September, FDA released a safety announcement reminding healthcare providers of an increased mortality risk associated with the use of the intravenous antibiotic tigecycline (Tygacil) compared to that of other drugs used to treat similar serious infections.  Tigecycline is currently FDA approved for the treatment of complicated skin and skin structure infections, complicated intra-abdominal infections, and community-acquired pneumonia.

According to FDA, its warning is based upon the results of a pooled analysis of 13 clinical trials evaluating tigecycline for both FDA-approved and unapproved indications. During these trials, death occurred in 4.0% (150 of 3,788) of patients receiving tigecycline and 3.0% (110 of 3,646) of patients receiving a comparator antibiotic. This corresponds to a statistically significant adjusted (based on a random effects model stratified by trial weight) absolute risk increase for all-cause mortality of 0.6% (95% CI, 0.1–1.2) between tigecycline- and comparator-treated patients.

According to Agency officials, “The cause of the excess death in these trials is often uncertain, but it is likely that most deaths in patients with these severe infections were related to progression of the infection.” Specifically, the safety announcement singles out the fact that tigecycline is only a bacteriostatic agent as a potential cause of the increased mortality.

The pooled data analysis also showed an increased risk of mortality in tigecycline-treated patients for every infection type (including complicated skin and skin structure infection, complicated intra-abdominal infections, community-acquired pneumonia, hospital-acquired pneumonia, ventilator-associated pneumonia, infections cause by resistant pathogens, and diabetic foot infection), although for each indication, the mortality difference was not statistically significant. In particular, the greatest increase in risk of death with tigecycline compared to comparator was seen in patients in ventilator-associated pneumonia [19.1% vs 12.3%; adjusted risk difference 6.8% (95% CI, -2.1–15.7)].

The safety announcement highlighted, “The increased risk was seen most clearly in patients treated for hospital-acquired pneumonia, especially ventilator-associated pneumonia, but was also seen in patients with complicated skin and skin structure infections, complicated intra-abdominal infections, and diabetic foot infections.” 

Tigecycline is not approved for the treatment of hospital-acquired pneumonia (including ventilator-associated pneumonia) or diabetic foot infection.

Based upon the above-mentioned analysis, FDA has updated the ‘Warnings and Precautions’ and ‘Adverse Reactions’ sections of the tigecycline prescribing insert to include information regarding an increased mortality risk with its use.

SOURCES:

FDA. FDA Drug Safety Communication: Increased risk of death with Tygacil (tigecycline) compared to other antibiotics used to treat similar infections. Available at: http://www.fda.gov/Drugs/DrugSafety/ucm224370.htm. Accessed September 2, 2010.

Tygacil for Injection package insert. Philadelphia, PA: Wyeth Pharmaceuticals Inc; 2010.